Article Text

Download PDFPDF
Left ventricular perforation from a dislodged needle migrating via a pulmonary artery branch in an intravenous drug user
  1. Sawan Waidyanatha1 and
  2. Sachin Sekhsaria2
  1. 1Cardiology, Russells Hall Hospital, Dudley, UK
  2. 2Emergency Medicine, Russells Hall Hospital, Dudley, UK
  1. Correspondence to Dr Sawan Waidyanatha; sawan.waidyanatha{at}gmail.com

Abstract

Embolised needles causing injury to the right heart and cardiac tamponade has been reported before in intravenous drug users, but to our knowledge, this is the first reported case of a needle migrating via the pulmonary arterial system to cause perforation of the left ventricle. Appropriate utilisation of imaging modalities such as plain X-ray and point-of-care focused cardiac ultrasound can be vital and life-saving in the emergency setting, and the value of gated multidetector CT as a powerful tool for imaging moving structures is highlighted.

  • drug misuse (including addiction)
  • Cardiovascular medicine
  • pericardial disease
  • radiology

Statistics from Altmetric.com

Footnotes

  • Contributors The first author (SW) made the major contribution to the case write-up and interpretation of the images.The second author (SS) contributed to the write-up. Both authors were involved in the care of the patient.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.